What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 23, 6:52 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, May 23, 6:52 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
752 AM EDT Wed May 23 2018
.PREV DISCUSSION... /Issued 413 AM EDT Wed May 23 2018/
SHORT TERM /Today through Thursday/...
The mid levels are currently showing a trough centered just along
the GA/AL border. This feature will help to focus showers and
thunderstorms across our area through the short term period as it
opens and meanders east/northeast.
Activity currently ongoing in west central GA will most likely
expand in coverage through the morning before more scattered
activity fills in across the rest of the area. Will continue to
monitor the potential for flash flooding across the area as current
storms are moving very slowly.
Expecting moderate instability this afternoon, so a strong
thunderstorm is not out of the question. We are still stuck in a
very moist environment with very high PWATS (currently 1.9 with
forecast values around 1.9-2 inches). As a result, very heavy,
efficient rainfall and high rainfall rates will definitely be
possible this afternoon. Any location that sees slow moving, heavy
rainfall may experience issues with localized flooding. Currently
have likely pops with chance thunder expanding across most of the
area for this afternoon/evening. Activity should diminish some in
the overnight hours, although still could see some thunderstorm
activity.
Thursday will be fairly similar to today, with scattered showers and
thunderstorms possible with heavy rain a major threat. Current QPF
amounts through Thursday are around 1 to 2 inches with a focus in
central GA, with locally higher amounts possible.
Max temps are generally in the 80s across the area for today and
Thursday. Min temps will remain warm and above average, in the upper
60s across most of the area.
Reaves
LONG TERM /Thursday Night through Tuesday/...
The never-ending unsettled and wet pattern will continue for the
foreseeable future. We now begin the extended period at 00z
Friday /Thursday night/ where evidence of a persistent...nuisance
weak low can still be detected across Georgia underneath a larger
scale /albeit weak/ mid/upper ridge. A glance further to the south
also reveals an enhanced wave of tropical moisture entering the
GOM from the western Caribbean. For the local area on Thursday
night...isolated showers and thunderstorms will be possible as
weak low supplies a noticeable swath of enhanced mid level
moisture.
By Friday and into the weekend...eyes become more focused on a
developing wave of low pressure across the central Gulf. This area
of low pressure will have abundant moisture...absence of land masses
in its vicinity and weakening shear working towards its
advantage...with even some Pacific jet energy being transported
from upstream closed low near the California Coast. While this
area of low pressure will not pose any sensible weather effects
/yet/ to the local area on Friday...the threat for scattered
airmass thunderstorms and heavy rain showers will certainly remain
likely.
The weekend looks rather gloomy as Gulf low pressure becomes more of
a sensible weather factor. As per latest NHC forecast...this area of
low pressure now has a 50 percent chance of taking on subtropical or
tropical characteristics by the weekend. However...this is rather
unimportant given the impacts expected regardless as to whether it
is any form of tropical cyclone or not. Altho discrepancy between
the 00z runs of the ECMWF and GFS are still noticeable... EC
continues to favor the ensemble guidance and will continue to lean
towards this solution with placement of the low circulation
across the north Gulf. Note however all guidance places Georgia on
the side of deeper moisture. That being said this system will
essentially remain "hung up" over the Gulf as it becomes the
downstream low of an omega block over the CONUS. Unfortunately
that means an endless train of waves containing very deep tropical
moisture will infiltrate the region into at least early next
week. To make matters worse...troughing can be noted all the way
thru the end of next week...with the potential for any notable
pattern change holding off until June. Needless to say...flooding
concerns will be quickly be on the rise through the extended.
Kovacik
&&
.AVIATION...
12Z Update...
LIFR and IFR conditions present across the TAF sites. MVFR
conditions are expected at all sites by 15z, with brief VFR
conditions expected this afternoon ahead of any convection,
18-00z. Cigs should deteriorate to MVFR/IFR conditions overnight.
Winds have been light and VRB, mainly S/SW, and should remain less
than 6 kts through the TAF cycle. Expecting KATL to shift SE by
18z, with a shift back SW by 03-04z.
//ATL Confidence...12Z Update...
Low to medium confidence on all elements.
Reaves
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 81 67 81 66 / 60 50 70 40
Atlanta 81 69 81 68 / 70 60 70 40
Blairsville 81 62 80 63 / 60 40 50 40
Cartersville 82 67 83 67 / 60 40 60 40
Columbus 82 70 82 69 / 70 60 60 50
Gainesville 80 67 80 66 / 60 50 70 40
Macon 82 69 81 68 / 70 50 70 50
Rome 84 67 85 67 / 50 30 60 30
Peachtree City 82 68 81 67 / 70 60 70 40
Vidalia 85 71 83 69 / 60 50 70 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Reaves
LONG TERM....Kovacik
AVIATION...Reaves
Hazardous weather outlook, May 23, 4:35 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
535 AM EDT Wed May 23 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
535 AM EDT Wed May 23 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
Moderate rainfall is expected to continue across portions of
central Georgia through the morning hours. This activity will
carry a threat for persistent rainfall which may lead to isolated
flash flooding.
Scattered heavy rain showers and thunderstorms are expected
to develop across north and central this afternoon and are
expected to persist through the evening. An isolated strong
thunderstorm is possible with gusty winds...frequent
lightning...and local flash flooding due to heavy rain the main
threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Scattered to numerous thunderstorms can be expected across the area
each day through Tuesday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent
lightning and heavy rainfall. The best chance for thunderstorms
each day will be during the afternoon and evening hours. Localized
flooding will also be possible where storms remain over an area
for prolonged periods.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 23, 2:48 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 AM EDT WED MAY 23 2018
GAZ069-079-080-091-230815-
Taylor GA-Marion GA-Upson GA-Talbot GA-
348 AM EDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...NORTHERN
MARION...UPSON AND TALBOT COUNTIES UNTIL 415 AM EDT...
At 347 AM EDT...a line of strong thunderstorms was along a line
extending from Lincoln Park to Junction City...and moving northeast
at 20 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of these storms include
Thomaston, Talbotton, Yatesville, Junction City, Geneva, Sunset
Village, Lincoln Park, The Rock, Baldwinville, Redbone Crossroads, Po
Biddy Crossroads, Sprewell Bluff State Park, Pleasant Hill, Howard,
Logtown, Sunnyside, Salem, Prattsburg, Hannahs Mill and Big Lazer
Creek Wma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3253 8461 3288 8448 3299 8431 3299 8412
3294 8412 3255 8428
TIME...MOT...LOC 0747Z 225DEG 19KT 3285 8434 3258 8444Special weather statement, May 23, 3:22 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 AM EDT WED MAY 23 2018
GAZ069-079-080-230845-
Taylor GA-Upson GA-Talbot GA-
422 AM EDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...UPSON AND
EASTERN TALBOT COUNTIES UNTIL 445 AM EDT...
At 421 AM EDT...a strong thunderstorm was near Salem, or 8 miles
southeast of Thomaston...moving northeast at 20 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Thomaston, Junction City, Lincoln Park, The Rock, Baldwinville,
Redbone Crossroads, Po Biddy Crossroads, Logtown, Salem, Prattsburg,
Big Lazer Creek Wma, Carsonville and Wesley Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3258 8451 3279 8447 3299 8424 3280 8415
3264 8423
TIME...MOT...LOC 0821Z 228DEG 16KT 3278 8425Special weather statement, May 23, 3:23 AM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
423 AM EDT WED MAY 23 2018
GAZ079-230900-
Talbot GA-
423 AM EDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALBOT COUNTY UNTIL 500
AM EDT...
At 423 AM EDT...a strong thunderstorm was over Olive Branch, or near
Talbotton...moving northeast at 25 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Talbotton, Woodland, Geneva, Baughville, Pleasant Hill and Olive
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3272 8469 3272 8468 3274 8469 3287 8448
3285 8448 3285 8447 3284 8446 3258 8451
3254 8468 3256 8467 3256 8469 3261 8470
3269 8469 3269 8470
TIME...MOT...LOC 0823Z 238DEG 20KT 3269 8460Special weather statement, May 23, 7:28 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
828 AM EDT WED MAY 23 2018
GAZ079-080-089>092-231330-
Schley GA-Chattahoochee GA-Taylor GA-Marion GA-Talbot GA-Muscogee GA-
828 AM EDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...CHATTAHOOCHEE...
TAYLOR...MARION...SOUTHERN TALBOT AND MUSCOGEE COUNTIES UNTIL 930 AM
EDT...
At 827 AM EDT...a line of strong thunderstorms was along a line
extending from near Howard to Battle Park...and moving east at 25
mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas. Trees may down more easily given
wet soils.
Some locations in the path of these storms include
Columbus, Buena Vista, Butler, Ellaville, Cusseta, Junction City,
Fort Benning/lawson Army Air Fld, North Fort Benning, Bibb City,
Upatoi, Putnam, Brantley, Juniper, Columbus Metropolitan Airport,
Oakland, Howard, Benning Hills, Benning Park, Wesley Church and
Edgewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3223 8492 3226 8489 3233 8501 3242 8496
3245 8500 3252 8500 3259 8466 3253 8468
3256 8446 3278 8438 3272 8422 3268 8419
3266 8409 3265 8409 3248 8414 3240 8420
3240 8425 3230 8424 3225 8427 3222 8480
TIME...MOT...LOC 1227Z 271DEG 23KT 3256 8438 3237 8495Special weather statement, May 23, 7:50 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
850 AM EDT WED MAY 23 2018
GAZ024-025-027-036>038-231345-
Madison GA-Banks GA-Jackson GA-Oglethorpe GA-Clarke GA-Oconee GA-
850 AM EDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN BANKS...
EASTERN JACKSON...NORTHWESTERN OGLETHORPE...CLARKE AND NORTHERN
OCONEE COUNTIES UNTIL 945 AM EDT...
At 849 AM EDT...a strong thunderstorm was over Diamond Hill, or near
Danielsville. This storm was nearly stationary.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas. Trees can down more easily with
wet soils.
Some locations in the path of this storm include
Jefferson, Commerce, Danielsville, Athens, Arcade, Nicholson, Comer,
Winterville, Bogart, Colbert, Arnoldsville, Ila, Hull, Whitehall,
Athens-Clarke County, Westgate Park, Diamond Hill, Smithonia,
Beechwood Hills and Oconee Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3434 8339 3432 8339 3427 8334 3424 8334
3426 8330 3425 8327 3424 8317 3427 8311
3426 8312 3423 8308 3417 8310 3415 8306
3411 8303 3388 8321 3393 8353 3403 8356
3404 8359 3413 8365 3434 8341
TIME...MOT...LOC 1249Z 212DEG 3KT 3408 8328